TNF Inhibitors May Be Linked to Skin Cancer but Not Other Cancers

Janis C. Kelly

September 14, 2011

September 14, 2011 — Tumor necrosis factor (TNF) inhibitors used to treat rheumatoid arthritis (RA) may increase the risk for skin cancer (including melanoma), but do not appear to be associated with increased risk for other malignancies, according to an article published online September 1 in the Annals of the Rheumatic Diseases.

Xavier Mariette, MD, from Service de Rhumatologie, Hôpital Bicêtre, Ile de France, France, and colleagues in Europe performed a systematic review and meta-analysis of malignancies associated with TNF inhibitors in registries and prospective observational studies. The search criteria identified 21 full studies and 8 abstracts, which were analyzed in an attempt to estimate the risks associated with TNF inhibitors for RA treatment in clinical practice. This provided information on more than 40,000 patients and almost 150,000 cumulative years of exposure to these drugs. Nonprospective studies and administrative databases were excluded to minimize heterogeneity.

Inflammatory arthritis has been linked to an increased risk for some cancers, such as lymphoma and lung cancer, but a lower risk for others, such as bowel and breast cancers. The additional risk attributable to TNF inhibitor treatment has been unclear. In some cases, the TNF inhibitors are thought to reduce cancer risk by cooling the underlying inflammatory rheumatoid disease. In others, the TNF inhibitors were suspected of increasing cancer risk.

The pooled analysis found negligible or no increase in overall risk of developing any cancer.

Two studies also found no increased risk associated with long-term use of TNF inhibitors. The researchers also found no increased risk for cancer recurrence for patients with prior malignancies who were later treated with TNF inhibitors for RA.

However, 4 studies showed that patients treated with TNF inhibitors were 45% more likely to develop skin cancer other than melanoma, and pooled data from 2 studies found that patients taking TNF inhibitors were 79% more likely to develop melanoma than patients not taking these drugs. However, as Dr. Mariette explained to Medscape Medical News, "there is only a possibly increased risk for melanoma, since it is not statistically significant." The melanoma data is based on wide confidence intervals (namely: 95% confidence interval, 0.92 - 2.67).

He noted that these results were not surprising, and were similar to those in a recent meta-analysis of randomized clinical trial data by Askling et al, thus demonstrating concordance between randomized clinical trial and registry data.

"This adds to the reassuring message we can deliver about cancer and anti-TNF treatment, but caution remains for patients with previous malignancies, since there were only 2 studies concerning these patients in our study." Dr. Mariette said. He would like to see more studies in patients with previous cancers.

Joel M. Gelfand, MD, MSCE, medical director of the Clinical Studies Unit, assistant professor of Dermatology, and associate scholar at the Center for Clinical Epidemiology and Biostatistics at the University of Pennsylvania Health System in Philadelphia, reviewed the study for Medscape Medical News. He noted: "The results are largely reassuring. However, the results are based on relatively short term (ie, a few years) follow-up studies. However, in many cases patients will need to remain on these drugs for a decade or more. TNF inhibitors are among the most extensively studied drugs with respect to their long-term safety. Patients and their providers need to weigh the small and theoretical risk of cancer with long-term treatment vs the proven benefit of these treatments."

The literature searches and data extraction were supported by a grant from Wyeth Europa as were travel expenses and accommodations for authors presenting data from the review at meetings. Dr. Mariette has received honoraria from Roche, UCB, and Wyeth. Dr. Gelfand has disclosed no relevant financial relationships.

Ann Rheum Dis. Published online September 7, 2011. Abstract

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....